2
$\begingroup$

My reaction mixture has amine compounds, so it shows tailing in bare silica plates. Therefore I decided to add small amount of triethylamine in the eluent. Because my amine compound is not detected by UV, I used ninhydrin staining. But something went wrong. The whole plate turned purple. I tried spot only triethylamine in the plate, dipped into ninhydrin solution, and heated it. The purple color showed. What is the problem? Doesn't ninhydrin only detect the amines which have N-H bond? Searching for this problem, I found that staining with ninhydrin shortly after eluting with 1% triethylamine is one of rookie mistakes in TLC. But how can the ninhydrin detect triethylamine which is a tertiary amine?

$\endgroup$
3
  • $\begingroup$ Judging from your previous question, you did not seem to have this problem before: chemistry.stackexchange.com/questions/164299/…. $\endgroup$ Apr 28, 2022 at 12:25
  • $\begingroup$ @Snijderfrey That's right. The impurity issue is convincing, but I am considering another reasons just in case. Also I feel mysterious triethylamine is detected with ninhydrin although it wasn't about two weeks ago. $\endgroup$
    – Krang Lee
    Apr 28, 2022 at 12:30
  • $\begingroup$ Please edit to include such info in the question. $\endgroup$ Apr 28, 2022 at 13:02

1 Answer 1

2
$\begingroup$

You are right that tertiary amines like triethylamine will not react with ninhydrin in the typical thin layer chromatography (TLC) staining conditions. However, when you use triethylamine as received it will not be 100 % pure. Triethylamine is prepared by alkylation of ammonia. As a result, it usually contains small residues of ammonia and partially alkylated derivatives. These can react with ninhydrin, giving a stained TLC plate. Therefore, I suspect that what you see results from impurities in your triethylamine.

Since you did not have the problem before in one of your previous questions (TLC monitoring of Buchwald-Hartwig coupling reaction using ninhydrin stain), impurities may also have been introduced in the meantime by uncareful usage of the bottle.

$\endgroup$
2
  • $\begingroup$ Seems probable if ammonia is formed during storage after purchase. But in the website I linked, it is written that staining with ninhydrin shortly after eluting with 1% TEA is common mistakes. I think the website is saying that there is another problem other than the impurities. Is the staining 'shortly' after eluting problem? $\endgroup$
    – Krang Lee
    Apr 28, 2022 at 12:24
  • 1
    $\begingroup$ It takes a while for triethylamine to evaporate, the same is true for its impurities (and the other solvents you use). $\endgroup$ Apr 28, 2022 at 12:41

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Not the answer you're looking for? Browse other questions tagged or ask your own question.